Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

December 18, 2016Marion County, Taylor County, Georgia

NWS Atlanta, GA issued this special weather statement at Dec 18, 2016, 12:37 PM EST for Marion County, Taylor County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2016, 12:37 PM EST (17:37 UTC)
Expired
Dec 18, 2016, 1:00 PM EST
In force
23 min
Issued by
NWS Atlanta, GA

Counties Marion County, GA, Taylor County, GA

The radar

The Robins AFB radar (KJGX), 98 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS82 KFFC 181737
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1237 PM EST SUN DEC 18 2016
 
GAZ080-091-092-181800-
Marion GA-Taylor GA-Schley GA-
1237 PM EST SUN DEC 18 2016

...Significant Weather Advisory for MARION...SOUTHWESTERN TAYLOR AND
NORTHWESTERN SCHLEY COUNTIES Until 100 PM EST...

At 1237 PM EST...a strong thunderstorm was over Buena Vista...moving
northeast at 45 mph.

  HAZARD...40 to 50 mph wind and heavy rain. 

  IMPACT...People outdoors should seek shelter immediately. Expect 
           minor damage to tree limbs and blowing around of 
           light...unsecured objects. Motorists should slow down and 
           be prepared for possible loss of control due to 
           hydroplaning. Also...the heavy rain may cause temporary 
           street flooding or road ponding in slow drainage areas. 
           When water covers the road...remember to Turn Around 
           Don't Drown. 

Some locations in the path of this storm include
Buena Vista, Butler, Brantley, Rupert, Murrays Crossroads, Doyle,
Charing, Tazewell and Mauk.

LAT...LON 3239 8466 3262 8419 3250 8412 3240 8420
      3240 8425 3239 8425 3232 8426 3222 8456
TIME...MOT...LOC 1737Z 247DEG 39KT 3235 8450 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 18, 10:37 AM EST, 2 hours earlier.

Area forecast discussion, Dec 18, 10:37 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
1037 AM EST Sun Dec 18 2016

.UPDATE...
Will continue to make periodic updates, particularly to the
temperature and dew point grids, as front moves further into the
state and colder air filters into NW GA. Hi-res short term models
are indicating a slowing of the front and the main precip area
into metro Atlanta, keeping rain chances into the late evening
hours across portions of north Georgia. This is generally 3-5 hours
slower than the previous thinking. Still thinking the potential
for any mixed precip will be north of the CWA where temperatures
and dew points have dropped considerably faster (KBGF near the
TN/AL/GA borders dropped from 72 to 39 in 40 minutes overnight).
Won't see quite that significant of a drop, but already seeing
temperatures fall into the upper 40s in far NW GA.

The leading precip line will continue to be monitored as it pushes
southward, with rotating showers of a concern. Winds along this
line are also gusting to 35-40mph, but with it isolated to the
more convective band, have allowed the Wind Advisory to expire and
will not issue for the remaining area at this time.

31

&&

.PREV DISCUSSION... /Issued 642 AM EST Sun Dec 18 2016/

PREV DISCUSSION... /Issued 332 AM EST Sun Dec 18 2016/

SHORT TERM /Today through Monday/...
Strong cold front knocking on the door of the NW CWA this morning
with an isolated severe threat of damaging winds and possible brief
tornado given the high shear low CAPE environment. A severe
thunderstorm watch includes the extreme NW portion generally
Lafayette northward through 6 AM. Even the gradient winds just ahead
of the convective leading edge could down some trees so have issued
a Wind Advisory generally north of the I-20 corridor through 10 AM
this morning. Aside from general isolated storm chances within the
shower swath as the front pushes southeast today...some strong
storms could flare back up in east central Georgia this afternoon
per SREF progged SBCAPE trend...though still meager overall if
things were to destabilize a bit.

To add another fly in the ointment...there will be a robust drop in
temps with the fropa through today. Many locations in north GA will
have the daytime high near sunrise this morning then continue
falling throughout the day...a change from near the low 60s to 30s
and 40s by afternoon. The NW tier may even reach the freezing mark
by late morning which brings a slight chance for some black ice
given any lingering sfc moisture. A Special Weather Statement has
been issued accordingly through mid-morning. Did not include any
wintry precip transition on the backside...however...since the
thermal columns indicate a quick loss of saturation within the
low/mid levels.

Keeping general chance showers for portions of central GA going
through Monday as front and enhanced moisture swath stagnates due to
being elongated and removed from any stronger wave energy in the
more zonal flow aloft. Temps limited to mid to upper 40s for most of
area...though will not feel as brisk as today since the winds lay
down in a weakening gradient.

Baker

LONG TERM /Monday Night through Saturday/...
Old frontal boundary will finally push south of the CWFA Monday
night and stall across portions of central Florida through Tuesday.
The old front will begin trying to push northward Wednesday as a
warm front...as a cold front approaches from the west. The cold
front looks to move through on Thursday. High pressure returns for
Friday and pushes offshore the Mid Atlantic by Saturday. The next
system looks to impact the region during the late weekend into early
next week.

There is one forecast issue for the long term portion of the
forecast. The models have been consistent this season with rushing
the cold air in behind fronts...and producing a wintry mix behind
the boundary. This system is no different. Chances remain small...as
the low level moisture may scour out before the really cold air
moves in. For now, there are small chances (chance/slight chance)
for a rasn mix across areas mainly north of the Atlanta metro.

NListemaa

AVIATION...
12Z Update...
Mainly MVFR cigs to start out then IFR at times through today as
swath of showers and possible MVFR vsbys move across the area
with a rather strong cold front. Enhanced SSW gradient winds 12-14
kts gusting 20-24 kts then should have abrupt switch to NW after
14z near KATL then trend later for other sites to south and east.
Showers should taper off by 00-02z /possibly sooner/ in the north
sites then linger on this evening for the south sites. Best chance
of TS for KMCN and KCSG this afternoon but too low to mention for
now. Cigs generally stay near MVFR levels into Monday morning.

//ATL Confidence...12Z Update...
Medium on any cig improvement and timing of precip ending.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  38  46  34 /  70  60  30  10
Atlanta         71  35  48  36 /  80  40  20  10
Blairsville     66  28  50  29 /  80  20  10   5
Cartersville    68  29  47  33 /  80  20  10   5
Columbus        69  38  50  40 /  70  60  40  20
Gainesville     69  36  48  34 /  80  30  20  10
Macon           75  43  49  39 /  60  60  60  30
Rome            65  27  46  31 /  90  10  10   5
Peachtree City  71  34  49  36 /  70  50  20  10
Vidalia         78  50  53  41 /  40  60  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....41
AVIATION...31
Hazardous weather outlook, Dec 18, 6:10 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EST SUN DEC 18 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
610 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE THROUGH PORTIONS OF GEORGIA TODAY. THIS
FRONT WILL BE ACCOMPANIED BY SHOWERS AND ISOLATED THUNDERSTORMS. A
FEW OF THE THUNDERSTORMS COULD BECOME STRONG AND PRODUCE GUSTY
WINDS...OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

STRONG WINDS AHEAD OF FRONT AND WITHIN THE BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS HAS WARRANTED THE ISSUANCE OF A WIND
ADVISORY THROUGH 10 AM THIS MORNING ACROSS NORTH GEORGIA. SEE THE
ADVISORY FOR MORE DETAILS.

SOME PATCHY BLACK ICE CANNOT BE RULED OUT IN NORTHWEST GEORGIA
THIS MORNING AS TEMPERATURES FALL QUICKLY BEHIND THE FRONT AND
SOME ISOLATED FREEZING TEMPS COULD OCCUR WITH ANY LINGERING
MOISTURE. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED THROUGH
MID-MORNING WITH MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT STORM REPORTS THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Dec 18, 11:31 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1131 AM EST SUN DEC 18 2016

GAZ078-089-181700-
Muscogee GA-Harris GA-
1131 AM EST SUN DEC 18 2016

...Significant Weather Advisory for NORTHWESTERN MUSCOGEE AND HARRIS
COUNTIES Until noon EST...

At 1130 AM EST...a strong thunderstorm was over Fortson, or 7 miles
northeast of Smiths...moving northeast at 55 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Columbus, Hamilton, Pine Mountain, Waverly Hall, Bibb City, Edgewood,
Goat Rock Lake, Kenwood, Mountain Hill, Green Island Hills, Mulberry
Grove, Fortson, Flat Rock, Rose Hill, Avondale, F.d. Roosevelt State
Park, Ellerslie, Columbus Metropolitan Airport, Highland Park and
Cataula.

LAT...LON 3287 8481 3287 8475 3283 8469 3274 8469
      3272 8468 3270 8470 3269 8469 3263 8469
      3244 8498 3247 8500 3250 8500 3252 8501
      3258 8507 3262 8509 3263 8508 3264 8511
TIME...MOT...LOC 1630Z 230DEG 47KT 3259 8498
Special weather statement, Dec 18, 11:32 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1132 AM EST SUN DEC 18 2016

GAZ037-038-049-050-181700-
Morgan GA-Oglethorpe GA-Oconee GA-Greene GA-
1132 AM EST SUN DEC 18 2016

...Significant Weather Advisory for EASTERN MORGAN...OGLETHORPE...
SOUTHEASTERN OCONEE AND NORTHWESTERN GREENE COUNTIES Until noon
EST...

At 1131 AM EST...a line of strong thunderstorms was along a line
extending from Point Peter to near Lexington to near Maxeys to near
Madison...and moving east at 40 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Lexington, Crawford, Woodville, Maxeys, Stephens, Vesta, Penfield,
Point Peter, Greshamville, Wrayswood and Hutchings.

LAT...LON 3395 8279 3394 8285 3391 8288 3380 8298
      3378 8298 3376 8297 3363 8312 3361 8347
      3377 8331 3389 8317 3402 8306 3404 8298
      3403 8294 3401 8294 3401 8291 3398 8286
      3399 8284 3397 8278
TIME...MOT...LOC 1631Z 257DEG 33KT 3400 8301 3391 8309 3379 8323 3364
8345
Special weather statement, Dec 18, 12:15 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1215 PM EST SUN DEC 18 2016

GAZ050-059>061-072-181745-
Jones GA-Jasper GA-Greene GA-Putnam GA-Hancock GA-
1215 PM EST SUN DEC 18 2016

...Significant Weather Advisory for NORTHEASTERN JONES...SOUTHEASTERN
JASPER...SOUTHERN GREENE...PUTNAM AND NORTHWESTERN HANCOCK COUNTIES
Until 1245 PM EST...

At 1215 PM EST...a strong thunderstorm was over Adgateville, or near
Monticello...moving northeast at 35 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Eatonton, Monticello, Siloam, Reynolds Plantation, Phoenix, Liberty,
Warfield, Harmony, Stanfordville, Rockville, Resseaus Crossroads,
Rock Eagle 4-H Center, Adgateville, Blountsville, Veazey, Willard,
Round Oak, Oconee Springs Park, Central Georgia Experiment Stn and
Hillsboro.

LAT...LON 3317 8334 3318 8335 3317 8337 3318 8339
      3318 8343 3313 8342 3306 8359 3328 8375
      3347 8335 3348 8328 3350 8328 3359 8310
      3330 8303
TIME...MOT...LOC 1715Z 246DEG 31KT 3323 8363
Special weather statement, Dec 18, 12:16 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1216 PM EST SUN DEC 18 2016

GAZ039-051-062-181745-
Taliaferro GA-Wilkes GA-Warren GA-
1216 PM EST SUN DEC 18 2016

...Significant Weather Advisory for TALIAFERRO...SOUTHEASTERN WILKES
AND NORTHWESTERN WARREN COUNTIES Until 1245 PM EST...

At 1216 PM EST...a strong thunderstorm was near Crawfordville...
moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Crawfordville, Norwood, Sharon, Holliday Park, Lundberg, Alexander
Stephens Park, Raytown, Barnett, Robinson, Aonia, Sandy Cross, Rocky
Creek Fire Dept., Cadley, Ficklin and Metasville.

LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
      3363 8258 3364 8259 3363 8261 3363 8262
      3362 8262 3361 8265 3350 8261 3343 8282
      3344 8287 3345 8299 3347 8301 3349 8298
      3358 8301 3378 8257 3365 8249
TIME...MOT...LOC 1716Z 244DEG 24KT 3350 8294
Special weather statement, Dec 18, 12:27 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1227 PM EST SUN DEC 18 2016

GAZ080-081-181800-
Taylor GA-Crawford GA-
1227 PM EST SUN DEC 18 2016

...Significant Weather Advisory for TAYLOR AND CRAWFORD COUNTIES
Until 100 PM EST...

At 1227 PM EST...a strong thunderstorm was near Butler...moving
northeast at 30 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Butler, Roberta, Reynolds, Potterville, Lee Pope, Musella, Horns,
Fickling Mill, Wesley Church, Knoxville, Nakomis, Sandy Point and
Howard.

LAT...LON 3258 8441 3261 8441 3264 8437 3272 8422
      3270 8420 3269 8420 3274 8418 3285 8395
      3264 8383 3259 8393 3256 8395 3244 8434
TIME...MOT...LOC 1727Z 244DEG 24KT 3256 8431
Special weather statement, Dec 18, 12:37 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1237 PM EST SUN DEC 18 2016

GAZ080-091-092-181800-
Marion GA-Taylor GA-Schley GA-
1237 PM EST SUN DEC 18 2016

...Significant Weather Advisory for MARION...SOUTHWESTERN TAYLOR AND
NORTHWESTERN SCHLEY COUNTIES Until 100 PM EST...

At 1237 PM EST...a strong thunderstorm was over Buena Vista...moving
northeast at 45 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Buena Vista, Butler, Brantley, Rupert, Murrays Crossroads, Doyle,
Charing, Tazewell and Mauk.

LAT...LON 3239 8466 3262 8419 3250 8412 3240 8420
      3240 8425 3239 8425 3232 8426 3222 8456
TIME...MOT...LOC 1737Z 247DEG 39KT 3235 8450

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:36 AM ESTWind AdvisoryFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 27 more7 hr
Dec 18, 4:57 AM ESTSpecial Weather StatementFFCDade, Walker33 min
Dec 18, 5:36 AM ESTSpecial Weather StatementFFCCatoosa24 min
Dec 18, 7:48 AM ESTSpecial Weather StatementFFCBartow27 min
Dec 18, 8:05 AM ESTSpecial Weather StatementFFCPaulding25 min
Dec 18, 8:41 AM ESTSpecial Weather StatementFFCCobb34 min
Dec 18, 9:56 AM ESTSpecial Weather StatementFFCJackson34 min
Dec 18, 10:16 AM ESTSpecial Weather StatementFFCBarrow29 min
Dec 18, 10:34 AM ESTSpecial Weather StatementFFCClarke, Madison26 min
Dec 18, 10:55 AM ESTSpecial Weather StatementFFCClarke, Madison, Oconee35 min
Dec 18, 11:06 AM ESTSpecial Weather StatementFFCOconee24 min
Dec 18, 11:31 AM ESTSpecial Weather StatementFFCHarris, Muscogee29 min
Dec 18, 11:32 AM ESTSpecial Weather StatementFFCOglethorpe28 min
Dec 18, 12:15 PM ESTSpecial Weather StatementFFCPutnam30 min
Dec 18, 12:16 PM ESTSpecial Weather StatementFFCTaliaferro29 min
Dec 18, 12:27 PM ESTSpecial Weather StatementFFCCrawford, Taylor33 min
Dec 18, 1:34 PM ESTSpecial Weather StatementFFCSumter26 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.